Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 21, NWS Rapid City, SD

June 11, 1997Mellette County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 11, 1997, 3:02 PM CDT for Mellette County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1997, 3:02 PM CDT (20:02 UTC)
Expired
Jun 11, 1997, 4:05 PM CDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Whole counties

County Mellette County, SD

The radar

The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:25 PM CDTHail 1.75White River, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1997-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1997-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRAP 112005 RRA
SVRRAP
SDC095-112105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
202 PM MDT WED JUN 11 1997

* SEVERE THUNDERSTORM WARNING FOR
  MELLETTE COUNTY - SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 305 PM MDT
 
* SOME LOCATIONS AFFECTED
  WHITE RIVER
  CEDAR BUTTE

* AT 200 PM MDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  GOLFBALL SIZE HAIL AND HEAVY RAIN WHITE RIVER OR 20 MILES NORTH OF(
  MISSION. THE STORM WAS NEARLY STATIONARY.
 
LARGE HAIL CAN INJURE YOU. IF YOU ARE OUTSIDE...QUICKLY GET TO A
STRONG BUILDING AWAY FROM WINDOWS. DO NOT RISK SERIOUS INJURY BY
TRYING TO PROTECT PROPERTY.

MMF/BK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:41 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 12:41 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SOUTH DAKOTA AND NE WYOMING
NATIONAL WEATHER SERVICE RAPID CITY SD
1145 AM MST WED JUN 11 1997

HAVE UPDATED MOST ZONES TO CLEANUP MORNING WORDING AND FINE TUNE.
QUASI-lSTATIONARY STORMS OVER PERKINS HAVE WARRANTED FFW FOR THAT
AREA. CLEAR AREA AND SUBSEQUENT HEATING OVR SW SD HAS INCREASED
CONVECTION TO NEAR SVR LEVELS OVR SRN HILLS.

.UNR...NONE.
BAILEY

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:05 PM CDTFlash Flood WarningUNRPerkins, Ziebach6 hr
Jun 11, 1:36 PM CDTSevere Thunderstorm WarningUNR44 min
Jun 11, 2:20 PM CDTSevere Thunderstorm WarningUNR45 min
Jun 11, 2:29 PM CDTTornado WarningUNRMellette31 min
Jun 11, 2:35 PM CDTSevere Thunderstorm WarningUNRBennett45 min
Jun 11, 3:16 PM CDTSevere Thunderstorm WarningUNRPennington49 min
Jun 11, 4:00 PM CDTSevere Thunderstorm WarningUNRMellette45 min
Jun 11, 4:28 PM CDTSevere Thunderstorm WarningUNRTodd47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.